My mother had problem from last 25yrs back.It all started when she started feeling that she won't be able to handle all the responsibilities she had to fulfill as an elder daughter in law and she also feels under confident that she was not able to do job and she is not independent.she had days of depression and normal days wen she has completely normal feelings.During her days of depression she use to sleep during entire day though she's not unconscious n is well aware of her surroundings but she refuses to talk,doesn't eat properly,doesn't bath for days and she wakes up in the evening and then she feels guilty that she had wasted her entire day and she cries a lot n such routine continues for 10-15 days and sometimes even longer and than she has normal 20-30 days and then again days of depression.She is taking antidepressants for the last 25yrs.she had been taking lithium,lamotrigine.At present she is taking lamotrigine,gudmansia.Her psychiatrist recently advised electric shock
Like the answers? Chat privately for 24 hours with the doctor of your choice
Your mother seems to be having what is known as Dysthimia (a state of depression that goes on for years) with bouts of major depression in-between. It is good that she's undergoing medical treatment. It's advisable that you take her a different psychiatrist to recheck on the dosage and type of medication. You must anyhow also take her to a trained psychotherapist to help her not just manage her depression but also learn behavioural and cognitive skills to reduce her symptoms.
If you do not have access to a good therapist, you can opt for online video sessions. Please feel free to get in touch with my office who will direct you to a good therapist near you.
I can understand her problem which she is facing for quire many years.
Along with the medication do consult a Psychologist and start her counselling session which would be really beneficial to her and as a family.
Your mother seems to be suffering from depression for a long time and the symptoms are quite serious. Ensure she is taking the medication properly. Medications work best when they are at the right dose and for a proper duration. I also suggest you take her for counseling, as medication and counseling together have the best results. As your psychiatrist has suggested ECT (electro convulsions therapy, known as shock treatment), I suggest you talk to them in detail and get all the pertinent information regarding the treatment before starting it. Other than that, give her your full support and be patient with her. It is quite difficult for her and distressing for you too. I also suggest your family members undergo counseling for help on how to deal with this situation.
If she voices or displays any behavior suggestive of suicide or self harm, take her to the psychiatrist immediately as it is an emergency.
Flag this answer
Let others know if this answer was helpful
Was this answer helpful?
Disclaimer : The content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding your medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.